Hail, Sac
- When
- May 12, 6:15 PM CST
- Where
- Sac County, 4.01 mi NNW of Schaller
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 42.550, -95.340
Pea to quarter size hail covered the ground.
A frontal boundary stretched across the northwest part of the state during the day on the 12th. At the same time, a strong upper level low pressure was approaching from the southwest.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A frontal boundary stretched across the northwest part of the state during the day on the 12th. At the same time, a strong upper level low pressure was approaching from the southwest. Afternoon temperatures warmed into the upper 70s to low 80s with dewpoint readings in the 60s. The atmosphere became fairly unstable with around 2000 J/kg of CAPE available by mid afternoon. Lifted indices fell to the -6 to -12 C range. The shear was stronger than the previous day, but not all that impressive with 25 to 35 kts of effective shear. Precipitable water values were also significantly lower than the previous day, around 0.9 inches. With the approach of the upper low, freezing levels fell and were around 10,500 feet. A significant amount of CAPE was available in the -10 to -30 C layer of the atmosphere. Thunderstorms fired up along the cold frontal boundary and quickly produced hail. The convection wasn't all that strong with most of the hail in the sub-severe category from west central into north central Iowa. The largest hail was around an inch in diameter, mostly in west central and north central Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 12, 5:50 PM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 650 PM CDT THU MAY 12 2011 .SHORT TERM /TONIGHT/... COMPLICATED CONVECTIVE SCENARIO IS THE PRIMARY FORECAST FOCUS FOR TONIGHT. CURRENTLY A DEEP STACKED CYCLONE IS DRIFTING SLOWLY ALONG OR NEAR THE NEBRASKA/KANSAS BORDER...WITH SEVERAL SHORTWAVES ALOFT AND NEAR SURFACE BOUNDARIES WHEELING AROUND THE SYSTEM AND ACROSS OUR AREA FROM THE SOUTHWEST. AT THE SURFACE...ONE BOUNDARY HAS BEEN STATIONARY ALL DAY AND SHARPENED ITS WIND AND TEMPERATURE GRADIENTS AS IT STRETCHES ROUGHLY FROM SAC CITY TO CHARLES CITY. TO THE NORTHWEST OF THIS BOUNDARY WINDS ARE BREEZY FROM THE NORTHWEST WITH LOW STRATUS CLOUDS...AND TO THE SOUTHEAST WINDS ARE ROUGHLY SOUTH TO SOUTHWEST AND LIGHTER WITH PERSISTENT CUMULUS DEVELOPMENT. INITIALLY THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE AFOREMENTIONED STATIONARY SURFACE BOUNDARY...WHERE DIURNAL HEATING HAS CREATED A LARGE POOL OF HIGH LOW LEVEL INSTABILITY AND CONVERGENCE CONDUCIVE TO A LANDSPOUT EVENT...AND OUR AWARENESS FOR NON SUPERCELLULAR TORNADOES IS HEIGHTENED IN THAT AREA UNTIL SUNSET. OTHERWISE...A SHORTWAVE AND SECOND SURFACE BOUNDARY APPROACHING FROM SOUTHEASTERN NEBRASKA/NORTHEASTERN KANSAS WILL SPREAD THUNDERSTORMS ACROSS THE CWA SOUTH OF THE NORTHERN STATIONARY BOUNDARY TONIGHT...WITH SHOWERS POSSIBLE BEHIND THE NORTHERN BOUNDARY WHICH WILL EVENTUALLY SWEEP SOUTHEASTWARD ACROSS THE AREA. HAVE GONE WITH 3-6 HOUR POP/WX GRIDS TO ACCOUNT FOR THESE CHANGES IN CONVECTIVE EVOLUTION...OTHERWISE FEW CHANGES WERE MADE TO OTHER FORECAST FIELDS. .LONG TERM /FRIDAY THROUGH THURSDAY/... ANOTHER WAVE OF COLD ADVECTION BE DROPPING THROUGH IOWA ON FRIDAY WHILE THE STATE IS SANDWICHED BETWEEN AN UPPER LOW OVER MISSOURI AND ANOTHER OVER NORTHERN MINNESOTA. CHANCES FOR SHOWERS AND ISOLD THUNDERSTORMS WILL GRADUALLY END FROM NW TO SOUTHEAST DURING THE DAY WITH TEMPERATURES STEADY TO EVEN FALLING. THE TWO SYSTEMS WILL ROTATE ON SATURDAY WITH THE SOUTHERN SYSTEM DROPPING INTO THE LOWER OHIO VALLEY WHILE THE NORTHERN SYSTEM DEEPENS AS IT DROPS INTO THE MID MISSOURI VALLEY. SATURDAY HAS THE POTENTIAL TO BE QUITE COOL WITH STRATUS LINGER MUCH OF THE DAY. HIGHS IN THE 40S MAY OCCUR HOWEVER TRENDED SLIGHTLY WARMER IN THE LOW TO MID 50S. SHOWERS SHOULD BE ROTATING SOUTHEAST FROM NORTHEAST IOWA DURING THE DAY. SHOWERS SHOULD BE PREVALENT SATURDAY NIGHT THEN ENDING FROM NORTH TO SOUTH ON SUNDAY. CLEARING CONDITIONS ARE EXPECTED MONDAY WITH CYCLONIC FLOW PERSISTING OVER IOWA THROUGH MUCH OF THE EXTENDED WITH COOL AND DRY CONDITIONS IN PLACE. HIGH TEMPERATURES SHOULD BE MAINLY IN THE 60S WITH MID MAY SUN HELPING WARM THE DRY AIR THOUGH READINGS WILL COOL DOWN AT NIGHT. && .AVIATION...13/00Z CONVECTIVE TRENDS AND STRATUS APPROACHING FROM THE NORTH ARE THE PRIMARY CONCERNS THIS PERIOD. EXPECT SHOWERS AND THUNDERSTORMS TO LINGER ALONG HIGHWAYS 20 AND 30 EARLY THIS EVENING...FOLLOWED BY ADDITIONAL DEVELOPMENT INTO CENTRAL IA LATER. THIS WILL BE COINCIDENT WITH MVFR/IFR CIGS DROPPING SWD INTO IA. STRATUS HAS ALREADY REACHED KMCW AND SHOULD CONTINUE SLOW SWD MOVEMENT REACHING OTHER SITES OVERNIGHT...KOTM TOWARD 10Z. OUTSIDE OF HIGHER CONFIDENCE AT KMCW...ONLY HAVE MVFR CONDITIONS GOING RATHER THAN IFR. MVFR CIGS ARE EXPECTED TO PERSIST THROUGH ENTIRE PERIOD...BUT RISING THROUGH THE CATEGORY FRI. THERE IS SOME POTENTIAL FOR ADDITIONAL SHOWER DEVELOPMENT FRI...BUT CONFIDENCE IN TIMING AND LOCATION IS NOT GREAT ENOUGH TO INCLUDE AS OF YET. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LEE LONG TERM...DONAVON AVIATION...SMALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 221 PM CDT THU MAY 12 2011 IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-131100- BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK- MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 221 PM CDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS EVENING AND TONIGHT. A FEW STORMS COULD BE SEVERE WITH LARGE HAIL THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE EARLY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ025-026-033>037-044>048-057>060-070>073-081>083-092>094-131100- WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL- GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON- WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- 221 PM CDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND PERSIST INTO EARLY TONIGHT. SOME STORMS COULD BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ALL POSSIBLE. THERE IS ALSO A CHANCE OF LOCALLY HEAVY RAINFALL...WHICH COULD LEAD TO LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE EARLY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. IAZ004>007-015>017-023-024-131100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT- 221 PM CDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW NON SEVERE THUNDERSTORMS ARE POSSIBLE FROM LATE THIS AFTERNOON INTO EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LEE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 653 PM CDT THU MAY 12 2011 IAZ035-036-047-130015- BOONE-HAMILTON-WEBSTER- 653 PM CDT THU MAY 12 2011 ...STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL... AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTH CENTRAL BOONE COUNTY...MOVING NORTHEAST AT 15 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DAYTON... STRATFORD... LEHIGH... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BEITLICH
The Omaha radar (KOAX), 161 km away, was scanning. The volume nearest the first event began at 00:15 UTC.
18 hail. Local standard time, as filed.
Pea to quarter size hail covered the ground.
Mostly dime and nickel sized hail with a few quarter sized stones.
Mostly nickel size hail with a few quarter sized stones.
Trained spotter reported prolonged pea size hail with a brief period of nickel size.
Nickel to quarter size hail.
Casey's reported quarter sized hail.
Dime to penny size hail.
Trained spotter reported quarter size hail west of Lake City on Highway 175.
Pea to nickel size hail.
Public reported brief period of nickel size hail with a prolonged period of smaller hail.
Public reported pea to nickel size hail fell for 5 minutes.
Quarter size hail reported in the town of Clarion.
Quarter size hail was reported southeast of Hampton.
Pea to quarter size hail was reported in the town of Mason City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290767, 290768, 290777, 290769, 290776, 290770, 290771, 290772, 290773, 290778, 290774, 290775, 290779, 290780, 290781, 290782, 290784, 290783.